Search the Community
Showing results for tags 'Parkinsons'.
Found 2 results
Hi all, my story is so very long but the short story is i was on zoloft 50 mg for 15 years (only drug i was ever on). I tried multiple times to get off but would get severe discontinuation syndrome each time so i thought i just had to stay on it for life. I will go into those symptoms if you ask. Anyways about 4 years ago i developed benign fasiculations and resting tremor. It took seeing multiple docs and finally a second neurologist and he said this is common with zoloft. So i had to get off it but i was scared to death because of the severe discontinuation that i would compare to heroin withdrawal. So i was so scared i never went back to the doctor and thought maybe i can live with BFS and the tremor. But then my neurological symptoms got worse and led to parkinsons which was drug induced and dyskinesia. The facial grimacing was way more annoying than the fasiculations and it affected my blood pressure too, thats how parkinsons works, it affects the autonomic system so i had bad orthostatic hypotension and that was dibilitating but somehow i pushed through. I had many more issues, if you ask i can write about them. Anyways this time i was ready to get off zoloft so i go to the doctor and he says "wow you've been on it for 15 years" and i thought "WOW you idiot. Your office is the one who has been prescribing this to me all these years". They never once told me to make an appt if i hadnt been there in a few years, they just kept refilling it. They should require patients to have biyearly appts and check them for neurological signs and if the patient doesnt make an appt than they should not get a refill. I am very mad at my poor healthcare and management (total lack thereof) but again my story is so long i can write it if you ask. Anyways my doc said to wean off over like 2 months. That was too fast so i did it on my on and weaned off 50 mg over a 6 month period and for the first time i did not get discontinuation syndrome! I was scared to death but i did it and was shocked i did not get discontinuation. Weaning that slow is the answer. I only had some mild things like some mood swings, swollen lymph nodes which always happens when i wean off for some reason, headaches, i can go into detail if you ask. My neurological disorders are also going away. I am 20 days off zoloft and feel great and i would say my neurological issues are like 80% better and i hope to recover completely with time (i might have permanent damage). Anyways i am posting because i am very angry at the healthcare community for their lack of knowledge on how zoloft, though rare, does cause dyskinesia, BFS, and parkinsonism. Docs do not seem to know to look for these signs and put a stop to it before irreversible damage occurs which is a disability. They are too freely handing out these meds to your average person with basic stress that can actually manage without meds like seeking CBT, meditation, yoga, qigong, etc. i am one of those type of people. Patients are never checked up on on these meds. I know personally from working in gastroenterology for years that almost everyone is on anxiety or antidepressants and that to me is a crime because every single one of them are having unexplained problems with a lot of expensive negative testing and they are frustrated but no one is relaying it is the medication causing it and how imperitive it is to get off it. I am against all these meds (unless the patient has true mental disorder like bipolar or is in a stage of suicidal ideation etc). I am just very angry. For me, to address that, i want and need to raise awareness but i feel no one would believe my story because it is so rare but i think more common than we know because it is being unreported and doctors dont know enough to spot tardive dyskinesia etc so it takes years. Anyone else with a story like mine?
Rebtar posted a topic in Introductions and updatesHi everybody. I never joined a forum before but now it's time. I've been on AD's for about 20 years now. Always resistant to staying on them, because of flat affect and just a lot of fear of side effects. Started on maprotiline (yeah, nobody's heard of it) a tetracyclic, then tried St John's Wort, SAMe, TCM, before getting prescribed Celexa. My pattern was to stay on until I felt OK, than go off, probabl;y way too fast for my sensitive system, and crash. Aside from sadness and lack of energy/motivation, my main symptom was horrible insomnia -- I have atypical PTSD symptoms from a major trauma that included pretty much not sleeping for three weeks. Sleep is a big deal, not sleeping gives me really bad anxiety. So I went up and down on Celexa at the advice of my GP, pretty much staying below 20mg, and at one point on 5mg for quite a while and doing well. Used lorazepam periodically for sleep, and went off that really slowly without too much difficulty. Unfortunately, when I decided to go off Celexa (at the advice of a TCM doc who was supposed to be brilliant and said I didn't need it) I ran into a major stressful life event (my 19 yr old learning disabled daughter got pregnant and decided to have her baby) and crashed. In addition to the stress, it was again probably a mistake to stop 5mg cold. I didn't know. After a few weeks of hell and lots of acupuncture, I went back on but it took too long to start having an effect and... I eventually went to the ER, and was advised by the doc who advised not to go to the psych ward, and prescribed more lorazepam. Two days later I saw a PDoc for the first time. She prescribed a small dose od Zyprexa to "augment" the Celexa, and help me sleep. Which it did -- three days later I felt better and could function again. 20mg Celexa and 1.25 Zyprexa. A couple of months later when I was still up and down she added 50mg of lamictal to help me with "stability". So now on three drugs, sleeping, relatively stable. Over the next couple of years, I was able to bring the Zyprexa down to about .35mg, but couldn't get off without crashing. My PDoc called it a "homeopathic dose" and didn't try to get me off. REALLY sensitive to this stuff. Three years into this, a year ago, I had another stressful stretch, and incrreased to 1mg Zyprexa. Then I developed a tremor in my right hand. I freaked -- my dad had Parkinson's. After being in denial for 4-5 months, I finally went to a neurologist and after several tests told me it could be Parkinson's or it could be the Zyprexa. She suggested I try to switch to Seroquel that is supposedly less likely to have this side effect. Oh my, here comes the really bad part -- my PDoc said I could just do a switch of Zyprexa for Seroquel at "equivalent" doses. She knows how sensitive I am and this was a BIG mistake. I switched, and totally crashed. I was supposed to then increase the Seroquel until I felt better. That lasted about two weeks when I developed akathisia. Was given Cogentin and UGH, I couldn't think, my hands trembled, I couldn't have a normal conversation and my memory went downhill. PDoc said switch back to Zyprexa so I did but now at a higher "equivalent" dose (2.5mg). Akathisia didn't go away. Tried to drop Zyprexa to 2mg and BOOM, more depression. Back up, more akathisia. My PDoc then gave up and passed me on to another PDoc (not a bad thing at this point, but I felt abandoned). Since then, I'm titrating down on Zyprexa by .05mg per week. At 2mg now and akathisia is somewhat better but I still can't relax at all, and I still don't know if the tremor is drug induced or Parkinson's. I get the 10% per month and I plan to follow that as closely as I can. I've had enough of these meds. It makes me really sad that I know it's a long road ahead to get back to a semblance of normal. I wake up every morning trembling and depressed. I eat really healthy and walk 6-9 miles a day. By mid-day I feel a bit better but can't stop obsessing about the tremor. Can't concentrate much or I get really tired. Afraid to go outside my routine because it's more stressful and the symptoms get worse. I'm looking into TMS as a way to support this process. Whoever reads this thanks for listening, it gets really lonely sometimes, I'f you're here, I'm sure you know.